New Troublesome Drugs: The Synthetics
by Larisa Velez MD and Fernando Benitez MD
(EM Professors, UT Southwestern Medical Center / Parkland Memorial Hospital)
Edited by Alex Koyfman MD (@EMHighAK) and Stephen Alerhand MD (@SAlerhand)
Over the last decade, there has been an exponential increase in the number of street drugs available. These drugs, all synthetic chemicals derived from older drugs, are much more potent and can vary in their symptomatology. Emergency medicine physicians must know what is being used around their communities, as the ED is often the first line of suspicion when new drugs with new toxicities arise.
The synthetic cannabinoids (K2; spice; incense)
“Spice” refers to a group of synthetic cannabinoids aimed at the CB1 (CB for cannabinoid) receptor, located in the central nervous system (CNS). The CB1 receptor modulates GABA and glutamate neurotransmission. Many of them were developed in the 1990’s at Clemson University. They are named in series: the JWH is a series named after investigator John W. Huffman, the HU series developed at Hebrew University by Raphael Mechoulam, the CP series developed by Pfizer, and the AM series were developed by Alexandros Makriyannis. The most common ones found in the USA belong to the JWH series, namely JWH-018.
The synthetic cannabinoids are full agonists at the CB receptors, and, unlike regular cannabis, they do not contain cannabidiol, which has anxiolytic and antipsychotic properties.
Cases of paranoia, extreme agitation, and excited delirium have been reported with the use of these agents. Patients with prior psychiatric disorders are more susceptible to relapses or first presentation of psychotic behaviors. Papanti in 2013, used the term “Spiceophrenia” to describe the psychosis associated with the use of spice. Its incidence is around 11.2% (vs. 2% in THC). It is not dose-related and can happen after only the first use. The condition can last for months so sometimes it requires inpatient psychiatric care. There are also reports of myocardial infarction, seizures, rhabdomyolysis, and acute renal failure. Among the cannabinoid series, the CP series is a much more potent stimulant.
AB-PINACA and AB-Fubinaca, sold under the street name of Cloud9, are both derivatives of JWH-018. They have been associated with sedation and confusion, and not as much sympathomimetic effects. However, these patients also display prolonged hallucinations and psychotic behavior. Cloud9 is sold as liquid, and is sometimes ingested or inhaled in e-cigs (“vaped”). Vaping also helps conceal the possession and use of these agents.
Synthetic drug abuse prevention act // Signed on July 2012 // Made most of them schedule 1 drugs
Synthetic cathinones (Bath salts; “meow-meow”, “plant fertilizer”, “insect repellent”)
These drugs are synthetic derivatives of cathinone, an alkaloid from the Khat plant (catha edulis). They all share a phenylethylamine structure, like the amphetamines. The drugs inhibit the reuptake of norepinephrine and dopamine but have no serotonin effects. Bath salts have been called by some “poor man’s meth.” As such, they all cause profound, long-lasting agitation. As with the synthetic cannabinoids, the clinical effects can last for days or even weeks.
3,4-Methylenedioxypyrovalerone hydrochloride, or MDPV is the most common of them. It is a derivative of pyrovalerone, which was studied in the 1950s as anorectic agent. In 2010, there were 80 cases reported in the state of Louisiana, and the cases reported to US Poison Centers have only continued to rise since.
Mephedrone (4-Methymethylcathinone or 4-methylephedrone, Meow-meow) is another available synthetic cathinone. It comes as a clear white powder that is usually mixed with water and then swallowed (also called “bombed”). Mephedrone has been associated with severe hallucinations. One of its active metabolites, 4-methylephedrine, is also a potent peripheral vasoconstrictor and is cardiotoxic.
Alpha pyrrolidinopentiophenone (Gravel, alpha-PVP, Flakka) is another cathinone associated with bizarre behavior and excited delirium. The drug is usually concealed as vaping liquid. Its first use in the USA was reported in 2012, with most cases reported in Florida and Texas. The numbers are rising rapidly, with 85 cases in 2014 and 670 reported cases in 2015.
The synthetic hallucinogens
This family of drugs acts mainly on the serotonin receptor, specifically the 5-HT2A. This is the same target receptor where LSD works. The drugs in this group are bothsympathomimetic and serotonergic (and certainly more serotonergic than other hallucinogens). Patients present with tachycardia, hypertension, hallucinations, confusion, paranoia, panic, hyperthermia, and seizures. Cases of serotonin syndrome can also be seen after use of these drugs.
Bromo-DragonFLY (BDF; B-fly) has a phenylethylamine structure whose major target is the central 5-HT2A (serotonin) receptor. The structure adds two furanyl rings (“wings on the fly”) at positions 2 and 5 and a halogen (bromine) at position 4. The chemical appearance of the structure is what gives it the name. Use of “B-fly” has been associated with serotonin syndrome, vasoconstriction, and promotion of clot formation (via 5-HT2A on small blood vessels and on platelets).
25I-NBOMe (N-bomb, smiles, new LSD, legal acid, 25I) also shares that same phenylethylamine structure. It was first developed in 2003 by Ralph Heim to help map serotonin receptors in the brain. The drug is often sold in powder form or in drug-infused stamps, just like LSD (Hill, Clin Tox 2013).
Paramethoxymethylamphetamine (PMMA, Superman) is another substituted amphetamine that blocks serotonin breakdown, resulting in serotonin syndrome. The onset of effects can take up to 2 hours, causing people to re-dose. It was linked to drug deaths in the Netherlands in 2015.
The 2C series (2C-T, 2C-E, 2C-I-NBOMe) have been associated with excited delirium, seizures, hyperthermia and aggression. A double carbon link between a phenyl and an amine groups is thought to give it psychedelic hallucinogenic effects.
The initial management of these patients should be geared towards controlling agitation and avoiding any injuries. Very often, these patients will display violent behavior that can pose significant danger to themselves and those around them.
Although sometimes not feasible in the ED due to the level of aggression patients display, verbal de-escalation can be attempted on those patients who are not completely out of control. The process requires several trained individuals, and some practice in listening, communication by one person, setting clear limits, and avoiding provocation.
When verbal de-escalation is not feasible, or does not work, the patients have to be restrained. The process should involve enough trained individuals so the struggle is kept as short as possible. The recommended minimum is 5 – one person per limb and another one monitoring the head and airway.
The first line of drugs should be the benzodiazepines. Initially, intravenous access may be impossible. In those cases, use IM or intranasal midazolam (5-10 mg IM/intranasal or 2.5-5 mg IV). It has fast absorption and a fast onset of action, and very few adverse reactions (Nobay et al, Academic EM 2014). Intramuscular lorazepam is also an option (4-8 mg IM; 2-4 mg IV). Diazepam should only be used IV, as it has erratic IM absorption.
If the patient is displaying paranoia and psychosis, an antipsychotic can be added.Haloperidol is a reasonable choice. Droperidol is another reasonable choice, though it has a black box warning regarding QTc prolongation and Torsade des pointes. In several studies and reviews, it has been proven safe and effective when used in the recommended doses (5-10 mg IM or IV) (Shale et al, J Clin Psych 2003; Calver et al, 2015).
The newer antipsychotics, such as aripiprazole, quetiapine, risperidone, and olanzapine, can also be used. Most of the literature on these agents is based on using them in addition to benzodiazepines. This reduces the dose needed for either medication, while still achieving sedation. However, there is less literature regarding their use for the undifferentiated agitation patient.
There is literature on the use of ketamine for the management of the excited delirium patient. Several reports, mostly in the pre-hospital and military literature, have described the safe and effective use of ketamine. Most EMS systems are using 4 to 5 mg/kg IM(Scheppke et al, WJEM 2014). However, the published literature is still scant. In a resource-sparse environment, ketamine is a quick and seemingly effective choice for controlling patients with extreme agitation. Go here for further discussion:
Many of these patients will need airway management. In those cases, try to avoid prolonged periods of apnea, which will only worsen the acidemic state and potentially result in cardiac arrest.
Once an intravenous line is obtained, fluids must be administered, and attention toacidemia, rhabdomyolysis, and hyperthermia must be priorities. Injuries must be identified promptly, and managed. Patients with excited delirium have been noted to progress to cardiac arrest, even after short struggles, so close monitoring is critical. Since many of these patients will have a long duration of symptoms, many will needadmission.